MAUDE Adverse Event Report: ORTHOFIX SRL GALAXY UNYCO MINI KIT INSTRUMENTS STERILE

ORTHOFIX SRL GALAXY UNYCO MINI KIT INSTRUMENTS STERILE
Model Number 99-93509
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 07/16/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the device code 99-93509, lot v1410026 (component code 93568s, lot 8056) before the market release.No anomalies have been found.The original lot, manufactured in 2015, was comprised of (b)(4) devices.All of them have already been distributed to the market.Technical evaluation: the returned device, received by orthofix (b)(4) on august 8, 2016 is currently under technical investigation.We will provide you with a follow up report as soon as the results of the technical investigation are available.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation is currently on going and will be finalized once the technical evaluation on the case is available.As soon as further information is available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6); surgeon name: (b)(6); date of initial surgery: (b)(6) 2016; body part to which device was applied: ankle-tibia; surgery description: fracture treatment; patient's information: (b)(6) years old, male, weight (b)(6); problem observed during: clinical use on patient/intraoperative; type of problem: device functional problem; event description: "when implanting the third screw, the dynamo screwdriver got broken.This happened on fracture surgery on ankle - tibia.There is a risk for leaving small parts in fracture." the complaint form also indicates: the device failure had adverse effects on patient: un-retrieved device fragments.The surgery could be completed with used device.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.An additional surgery was not required.Copies of operative reports are not available.Copies of x-rays are not available.Information on patient's current health condition: patient seems to be ok.There should not be any impact for him as sales representative states.Further information received from the distributor on 27th july, 2016: "customer stated as following : there might be fragments from dynamo screwdriver; there were no other adverse effects on patient; surgeon completed with another kit; 2 screws were implanted with first kit, the 3rd and 4th with second kit." (b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records orthofix (b)(4) checked the internal records related to the controls made on the device code 99-93509 lot v1410026 (component code 93568s, lot 8056) before the market release.No anomalies have been found.The original lot, manufactured in 2015, was comprised of 16 devices.All of them have already been distributed to the market.Technical evaluation the returned device, received on august 8, 2016 was examined by orthofix (b)(4) quality engineering department.The device was subjected to visual check as per orthofix (b)(4) design and product specifications.The visual check confirmed that the device is broken in two parts.The welding between the two parts seems not continuous.The mold of the device seems correct.There is no evidence of cold joints and the thickness in the fracture area seem equable.It was not possible to perform the functional check as the device was broken.The device was then sent to the manufacturer for further investigation.The results of the technical evaluation evidenced that the device was assembled with a -foreign object- between the cap and barrel during the ultra-sonic welding process, preventing the cap to make proper contact around the entire weld surface.The -foreign object- could cause a lifting of the cap and result in an increased weld penetration at the opposite side of the device assembly, resulting in insufficient weld strength.Insufficient weld procedure performed during assembly.The technical analysis performed evidenced that the breakage that occurred was due to a welding process error, due to a manufacturing problem.Medical evaluation the information made available on the case together with the results of the technical investigation, was sent to our medical evaluator.Please find below an extract of the medical evaluation: "this patient was having temporary external fixation with the unyco system for a distal tibial fracture.The torque limiter broke during insertion of the third screw.The operation continued without delay as a second device was available.The surgeon is questioning the possibility of plastic fragments in the wound.My comment would be that these screws are normally inserted into intact skin, so i reckon that this risk would be minimal." final comments the results of the technical evaluation evidenced that the device was assembled with a -foreign object- between the cap and barrel during the ultra-sonic welding process, preventing the cap to make proper contact around the entire weld surface.The -foreign object- could cause a lifting of the cap and result in an increased weld penetration at the opposite side of the device assembly, resulting in insufficient weld strength.Insufficient weld procedure performed during assembly.The technical analysis performed evidenced that the breakage that occurred was due to a welding process error, due to a manufacturing problem.The medical evaluation evidenced as follow: "this patient was having temporary external fixation with the unyco system for a distal tibial fracture.The torque limiter broke during insertion of the third screw.The operation continued without delay as a second device was available.The surgeon is questioning the possibility of plastic fragments in the wound.My comment would be that these screws are normally inserted into intact skin, so i reckon that this risk would be minimal." based on the results of the technical evaluation performed on the returned device, as a remedial action, orthofix (b)(4) can confirm that the following actions are being performed: -orthofix engaged the supplier to prevent the recurrence of the non-conformity through the addition of the visual inspections pre-and-post welding.-orthofix (b)(4) is planning to perform a functional and destructive test on samples of current stock to identify potential defective devices.-orthofix (b)(4) performed a risk assessment on the products that are currently on the market to evaluate the necessity to implement any action on the market.Given that the level of severity associated with the failure mode is moderate, orthofix (b)(4) reserves to take a definitive decision on any action on the market after completion of all planned verifications.Orthofix (b)(4) continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6); surgeon name: mr.(b)(6); date of initial surgery: (b)(6) 2016; body part to which device was applied: ankle-tibia; surgery description: fracture treatment; patient's information: (b)(6), male, weight (b)(6); problem observed during: clinical use on patient/intraoperative type of problem: device functional problem event description: "when implanting the third screw, the dynamo screwdriver got broken.This happened on fracture surgery on ankle - tibia.There is a risk for leaving small parts in fracture." the complaint form also indicates: -the device failure had adverse effects on patient: un-retrieved device fragments -the surgery could be completed with used device -the event did not lead to a clinically relevant increase in the duration of the surgical procedure -an additional surgery was not required -copies of operative reports are not available -copies of x-rays are not available -information on patient's current health condition: patient seems to be ok.There should not be any impact for him as sales representative states.Further information received from the distributor on 27th july, 2016: "customer stated as following : there might be fragments from dynamo screwdriver there were no other adverse effects on patient surgeon completed with another kit 2 screws were implanted with first kit, the 3rd and 4th with second kit." (b)(4).

Brand Name
GALAXY UNYCO MINI KIT INSTRUMENTS STERILE
Common Device Name
GALAXY UNYCO MINI KIT INSTRUMENTS STERILE
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
MDR Report Key5867894
Report Number9680825-2016-00070
Device Sequence Number269520
Product Code KTT
UDI-Device Identifier18054242513629
UDI-Public(01)18054242513629(10)V1410026(11)151001(17)200901
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K153233
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/14/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/01/2020
Device Model Number99-93509
Device Catalogue Number99-93509
Device Lot NumberV1410026
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/08/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 07/20/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/11/2016
Supplement Report FDA Received Date10/17/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age16 YR
Patient Weight75